Missouri, 2016

Hail and Damaging Winds in Missouri, July 13, 2016

July 13, 2016 · NWS LSX · 33 events in 23 counties and zones

A line of severe storms moved across the region during the afternoon hours of July 13th. There were numerous reports of wind damage with this line of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of severe storms moved across the region during the afternoon hours of July 13th. There were numerous reports of wind damage with this line of storms. In Belleville (St. Clair County, Illinois), a man was electrocuted after the storms moved through when he made contact with a fence that was charged by a live downed power line while trying to move a fallen tree limb.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 13, 8:32 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 13, 8:32 AM CST, 3 hours 38 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
932 AM CDT WED JUL 13 2016

.UPDATE...
Issued at 854 AM CDT Wed Jul 13 2016

Initial MCS has essentially fallen apart just to the north of St.
Louis with only a few showers and storms moving east into central
Illinois at this time. The next MCS is building across eastern
Kansas and is forecast by most of the short term guidance to plow
east today across Missouri and into Illinois. Will be increasing
PoPs to likely and categorical for this afternoon across the CWA
with an arrival time of the squall line at Columbia and Jefferson
City roughly around 19Z...and St. Louis Metro around 21Z. This
line of storms certainly will have the potential to be severe
given the time of arrival and expected instability building ahead
of it.

CVKING

&&

.SHORT TERM...  (Through Late This Afternoon)
Issued at 335 AM CDT Wed Jul 13 2016

Another active and complex forecast for today. Expect most of the
ongoing convection early this morning to be exiting the nrn portions
of the CWA around 12z this morning. Believe any other storms will
gradually dissipate thru the morning hours.

During the afternoon, expect development in primarily two locations.
An outflow from the ongoing convection shud allow for a focus across
wrn portions of the CWA this afternoon. Believe a cluster of storms
will develop W and NW of the area and spread swd during the mid to
late afternoon hours. However, leading to some uncertainty are some
of the HRRR solns which suggest the remnants of the convection over
wrn KS will arrive by mid-day. However, believe the bulk of this
convection will drop more sely. Because of this, have kept PoPs less
specific. Regardless, expect precip chances to increase quickly
during the afternoon over the nrn and wrn, perhaps building back
into central portions of the CWA.

As for temps, given the strong WAA today and expected break in
storms thru mid-day, have kept the going forecast as-is for now.
Expect less convective debris today compared to yesterday.

Tilly

.LONG TERM...  (Tonight through Tuesday)
Issued at 335 AM CDT Wed Jul 13 2016

Frontal boundary to continue it's slow track south across forecast
area tonight. Will see ongoing activity congeal into a complex and
track east along and ahead of frontal boundary. With warm air mass,
strengthening low level jet, decent instability and lapse rates,
will see a threat for severe weather, mainly in the form of large
hail and damaging winds.

By Thursday, frontal boundary will stall out just south of forecast
area with storms exiting to our southeast. With boundary so close
by, low level moisture lingering, decent CAPES and several
shortwaves, will see more storms fire up along front and track east
during the afternoon hours on Thursday and persist through Friday,
mainly along and south of Interstate 70. Highs Thursday will be
near normal in the upper 80s to low 90s. Then slightly cooler wx
for the first part of the weekend with temps in the low to mid 80s
before moderating by Sunday.

Depending on how fast surface ridge moves east, could see a bit of a
break in the activity Friday night and Saturday. Extended models
have differences in timing and placement with next system that will
begin to affect the area Saturday night through the early part of
next week. Best chances of storms will be over northern portions of
forecast area Sunday through Monday night at this time.

Byrd

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 928 AM CDT Wed Jul 13 2016

Have updated all of the terminal forecasts to reflect current
convective trends and thinking. Squall line developing across
eastern Kansas will move east across Missouri and Illinois this
afternoon and this evening. Expect strong westerly winds with
squall line passage, possibly severe. Have timed line into KCOU
around 19Z and St. Louis Metro Sites and KUIN between 21Z and 23Z.
Additional showers and storms may develop behind this line this
evening.

Specifics for KSTL:

Squall line expected at KSTL around 21Z. Wind shift to the west
and gusty winds, possibly severe, with IFR conditions. Line of
storms should move east, but latest short term model runs show
additional showers and thunderstorms developing in its wake
through the evening.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 13, 8:07 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
907 AM CDT WED JUL 13 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
907 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS MISSOURI
AND INTO ILLINOIS THIS AFTERNOON AND EARLY THIS EVENING. DAMAGING
WIND GUSTS GREATER THAN 60 MPH WILL BE THE PRIMARY SEVERE WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHERN MISSOURI AND ILLINOIS THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

CVKING

The radar

The Pleasant Hill radar (KEAX), 148 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Moniteau

When
July 13, 12:10 PM CST to 12:15 PM CST
Where
Moniteau County, California to Jamestown
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.630, -92.570

A line of severe storms moved through Moniteau County. Numerous trees, tree limbs and power lines were blown down between California and Jamestown.

Thunderstorm Wind, Boone

When
July 13, 12:10 PM CST to 12:15 PM CST
Where
Boone County, 3.93 mi SW of Columbia to 1.91 mi E of Cou Cotton Mem Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.907, -92.377

Thunderstorm winds blew down numerous trees, tree limbs and power lines throughout town.

Thunderstorm Wind, Monroe

When
July 13, 12:28 PM CST
Where
Monroe County, 0.95 mi N of Paris
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.494, -92.000

Thunderstorm winds blew down several large trees across the intersection of Highway 15 and U.S. Highway 24, just north of Paris.

Thunderstorm Wind, Monroe

When
July 13, 12:45 PM CST to 12:50 PM CST
Where
Monroe County, 4 mi SW of Monroe City to 0.44 mi NNW of Monroe City
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.609, -91.783

Thunderstorm winds caused roof and structural damage to a home about 4 miles southwest of Monroe City. There were several trees, tree limbs and power lines blown down in Monroe City.

Thunderstorm Wind, Callaway

When
July 13, 12:45 PM CST to 12:51 PM CST
Where
Callaway County, New Bloomfield to 2 mi WSW of Williamsburg
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.720, -92.100

A line of severe storms moved through Callaway County. Numerous trees, tree limbs and power lines were blown down, especially in the New Bloomfield and Fulton areas.

Thunderstorm Wind, Cole

When
July 13, 12:50 PM CST
Where
Cole County, Jefferson City
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.580, -92.180

Thunderstorm Wind, Ralls

When
July 13, 12:50 PM CST to 1:05 PM CST
Where
Ralls County, Perry to New London
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.430, -91.680

A line of severe storms moved through Ralls County. Numerous trees, tree limbs and power lines were blown down across the county, especially in Perry, Center and New London.

Thunderstorm Wind, Montgomery

When
July 13, 1:00 PM CST to 1:15 PM CST
Where
Montgomery County, 0.67 mi NNW of Montgomery City to 0.53 mi NNW of Liege
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.979, -91.506

Thunderstorm winds blew down several tree limbs and power lines between Montgomery City and Bellflower.

Thunderstorm Wind, Pike

When
July 13, 1:05 PM CST
Where
Pike County, 4.76 mi SE of Frankford
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.450, -91.268

Thunderstorm Wind, Marion

When
July 13, 1:07 PM CST to 1:10 PM CST
Where
Marion County, 2.1 mi WNW of Hannibal to 1.24 mi ENE of Hannibal
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.712, -91.417

Thunderstorm winds blew down several large trees and numerous tree limbs, mainly on the south side of Hannibal.

Thunderstorm Wind, Osage

When
July 13, 1:17 PM CST
Where
Osage County, 2.17 mi W of Byron
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.326, -91.760

Thunderstorm winds blew down several large trees onto Highway 89 between Highways Y and D.

Thunderstorm Wind, Gasconade

When
July 13, 1:24 PM CST
Where
Gasconade County, Owensville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.350, -91.500

Thunderstorm winds blew down numerous large tree limbs around town.

Hail, Franklin

When
July 13, 1:35 PM CST
Where
Franklin County, 0.61 mi WNW of Gerald
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.402, -91.331

Thunderstorm Wind, Lincoln

When
July 13, 1:37 PM CST to 1:50 PM CST
Where
Lincoln County, Troy to Moscow Mills
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.980, -90.980

Thunderstorm winds blew down several large trees and numerous tree limbs in Troy and Moscow Mills.

Thunderstorm Wind, Crawford

When
July 13, 1:45 PM CST to 1:50 PM CST
Where
Crawford County, Cuba to 0.75 mi WNW of Bourbon
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.070, -91.400

Thunderstorm winds blew down several trees, numerous tree limbs and power lines between Cuba and Bourbon.

Thunderstorm Wind, Warren

When
July 13, 1:45 PM CST
Where
Warren County, 4.89 mi SE of Truesdale to 3.92 mi S of Wright City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.760, -91.045

Thunderstorm winds blew down several large trees in Innsbrook.

Hail, St. Charles

When
July 13, 1:50 PM CST
Where
St. Charles County, 0.14 mi N of O Fallon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.802, -90.700

Thunderstorm Wind, Crawford

When
July 13, 1:55 PM CST to 1:56 PM CST
Where
Crawford County, 0.86 mi WSW of Steelville to 0.32 mi ENE of Steelville
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.966, -91.365

Thunderstorm winds blew down several large trees, numerous tree limbs and power lines around town.

Thunderstorm Wind, Franklin

When
July 13, 1:55 PM CST to 2:15 PM CST
Where
Franklin County, 0.89 mi SW of St Clair to 0.56 mi WNW of Pacific
Measured
59 kt (68 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.343, -90.994

A line of severe storms moved through the eastern half of Franklin County. Numerous trees, tree limbs and power lines were blown down in Union, St. Clair, Pacific, Catawissa and Lonedell.

Thunderstorm Wind, St. Charles

When
July 13, 2:07 PM CST to 2:25 PM CST
Where
St. Charles County, 1.45 mi SSE of Gilmore to 0.44 mi W of St Charles
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.780, -90.792

A line of severe storms moved across St. Charles County. Numerous trees, tree limbs and power lines were blown down in Dardenne Prairie, Lake St. Louis, O'Fallon, Cottleville, St. Peters and St. Charles. One house on Friedens Road in St. Charles had a large tree fall on it causing major damage. No injuries were reported.

Thunderstorm Wind, Washington

When
July 13, 2:10 PM CST to 2:25 PM CST
Where
Washington County, 3.27 mi E of Shirley to 0.83 mi ESE of Old Mines
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.915, -90.870

Thunderstorm winds blew down several large trees 5 miles southwest of Potosi and several large trees in Old Mines.

Thunderstorm Wind, Crawford

When
July 13, 2:15 PM CST
Where
Crawford County, Cherryville to 0.25 mi ENE of Cherryville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.850, -91.280

Thunderstorm winds blew down a couple of large trees, numerous tree limbs and power lines.

Thunderstorm Wind, St. Louis

When
July 13, 2:20 PM CST to 2:45 PM CST
Where
St. Louis County, 0.78 mi SW of Ellisville to 1.23 mi E of Gravois
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.593, -90.591

A line of storms moved through St. Louis County. The worst damage was across the southern half of the county. Over 200 trees sustained damage at Jefferson Barracks National Cemetery, with 50 large trees were blown down down on the grounds. Up to 40 headstones were broken at the cemetery due to fallen trees and limbs. Also, numerous trees, tree limbs and power lines were blown down in Ellisville, Ballwin, Kirkwood, Webster Groves, Ladue, Clayton, Sunset Hills, Shrewsbury, Mehlville and Oakville. In Kirkwood, one tree fell onto a house causing moderate damage. In Oakville, two large trees landed on a house causing extensive damage. No deaths or injuries were reported.

Thunderstorm Wind, Jefferson

When
July 13, 2:25 PM CST
Where
Jefferson County, 0.82 mi S of De Soto to 1.09 mi ESE of De Soto
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.138, -90.571

Thunderstorm winds blew down numerous large tree limbs and power lines around town.

Thunderstorm Wind, Jefferson

When
July 13, 2:25 PM CST to 2:40 PM CST
Where
Jefferson County, 0.52 mi WNW of Dittmer to 0.32 mi NW of Arnold
Measured
58 kt (67 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.334, -90.689

A line of severe storms moved through northern Jefferson County. Numerous trees, tree limbs and power lines were blown down, especially in Dittmer, High Ridge, Arnold and Pevely. In Arnold, a restaurant sustained roof damage from the winds.

Thunderstorm Wind, Washington

When
July 13, 2:25 PM CST
Where
Washington County, 0.52 mi SE of Caledonia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.765, -90.773

Thunderstorm winds blew down a tree. It fell onto nearby power lines, pulling them down as well.

Thunderstorm Wind, St. Francois

When
July 13, 2:27 PM CST to 2:35 PM CST
Where
St. Francois County, 0.73 mi SSW of Cantwell to 1.01 mi W of Halifax
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.871, -90.527

Thunderstorm winds blew numerous trees, tree limbs and power lines down in Bonne Terre, Desloge and just south of Valles Mines. Five miles north of Bonne Terre, near Valles Mines, two trees fell onto a home causing major damage. No injuries were reported.

Thunderstorm Wind, St. Louis

When
July 13, 2:30 PM CST to 2:45 PM CST
Where
St. Louis County, 1.1 mi N of Vigus to 0.08 mi WSW of Flordell Hills
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.746, -90.473

A line of severe storms moved through St. Louis County. Across the northern portions of the county, damage was reported in Maryland Heights, Bridgeton, Berkeley and Jennings. Several large trees, numerous tree limbs and power lines were blown down. In Maryland Heights, one person sustained minor injuries due to a folding table hitting them on the head at an amphitheater. In Berkeley, a large tree crashed through the roof of a house into a bedroom. Fortunately no one in the home was hurt.

Thunderstorm Wind, Iron

When
July 13, 2:40 PM CST
Where
Iron County, 0.5 mi W of Viburnum to Viburnum
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.719, -91.139

Thunderstorm winds blew down a couple of trees, as well as numerous tree limbs and powerlines.

Thunderstorm Wind, St. Louis (C)

When
July 13, 2:45 PM CST to 2:50 PM CST
Where
St. Louis (C) County, 0.96 mi SE of Baden to 1.03 mi E of Carondelet
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.722, -90.236

A line of severe storms moved through the City of St. Louis. Numerous trees, tree limbs and power lines were blown down, including in Forest Park and Tower Grove Park. The worst damage was across the southern portions of the city. One power pole was snapped off in the Soulard area. On the north side of the city, a large tree fell onto an unoccupied pickup truck destroying it.

Thunderstorm Wind, Ste. Genevieve

When
July 13, 2:45 PM CST
Where
Ste. Genevieve County, 0.95 mi SSW of Bloomsdale to 1.47 mi E of Bloomsdale
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.007, -90.226

Thunderstorm winds blew down several large trees and power lines around town.

Thunderstorm Wind, St. Francois

When
July 13, 2:50 PM CST to 2:55 PM CST
Where
St. Francois County, 1.1 mi E of De Lassus to 1.36 mi E of Farmington
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.771, -90.450

Thunderstorm winds blew down numerous trees, tree limbs and power lines around town.

Thunderstorm Wind, Ste. Genevieve

When
July 13, 2:50 PM CST to 2:55 PM CST
Where
Ste. Genevieve County, 0.54 mi NNE of Weingarten to 0.39 mi W of Ste Genevieve Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.887, -90.215

Thunderstorm winds blew down numerous trees, tree limbs and power lines down between Weingarten and Ste. Genevieve.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657972, 657973, 657974, 657975, 657977, 657976, 657978, 657981, 657979, 657980, 659311, 659312, 659324, 659326, 659335, 659338, 659663, 659336, 659659, 659664, 659665, 659337, 659667, 659670, 659694, 659697, 659685, 659668, 659666, 659696, 659810, 659695, 659811.